Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Lincoln, IL

May 6, 2003Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 6, 2003, 9:52 PM CDT for Champaign County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 9:52 PM CDT (02:52 UTC)
Expired
May 6, 2003, 10:30 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Champaign County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS53 KILX 070252
SVRILX
ILC019-070330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
952 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1030 PM CDT

* AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF TOLONO...OR ABOUT 9 MILES
  NORTH OF TUSCOLA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHILO
  SAVOY
  URBANA
  CHAMPAIGN
  SIDNEY

DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4003 8841 3991 8830 3992 8799 4030 8812

$$

13

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, May 6, 2:15 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT TUE MAY 6 2003

BIGGEST CHALLENGE OVER NEXT FEW DAYS WILL BE POTENTIAL FOR HEAVY
RAINFALL.

PER SWOMCD...SEVERE THREAT HAS ENDED OVER SOUTHEASTERN COUNTIES AND
HAVE CANCELED SEVERE WATCH 268 FOR THESE COUNTIES A FEW HOURS EARLY.

LATEST OBSERVATIONS SUGGEST THAT NEARLY STATIONARY BOUNDARY REMAINS
JUST SOUTH OF FORECAST AREA THIS AFTERNOON. SEVERAL STRONG TO SEVERE
STORMS FIRED ALONG BOUNDARY LATE THIS MORNING BUT FORCING HAS NOW
SHIFTED EAST AND THREAT HAS DIMINISHED FOR THE TIME BEING.

12Z MODELS IN GOOD AGREEMENT IN MOVING MCS JUST NORTH OF BOUNDARY
OVERNIGHT. HPC...AVN...AND ETA ALL BRING WELL OVER ONE INCH ACROSS
AREA. EXCESSIVE RAINFALL PRODUCT FROM HPC ALSO SUGGEST POTENTIAL FOR
FLOODING.  PRECIP WATER VALUES APPROACHING 2 INCHES CLEARLY
ADVECTING ACROSS BOUNDARY WITH ENHANCED LOW-LEVEL JET. WITH SOME
STREAMS AND RIVERS IN FLOOD OR NEAR BANKFULL WILL PLAN ON ISSUING A
FLOOD WATCH FOR TONIGHT ACROSS ALL BUT THE NORTHWEST PORTION OF
FORECAST AREA.

STRENGTH OF TONIGHTS SYSTEM SHOULD BE ENOUGH TO PUSH BOUNDARY INTO
TENNESSEE VALLEY. THIS SHOULD KEEP BULK OF PRECIP OUT OF AREA UNTIL
BOUNDARY BEGINS TO MOVE NORTHWARD AS WARM FRONT LATE WEDNESDAY
NIGHT. WILL ADJUST POPS FOR WEDNESDAY NIGHT DOWNWARD AS BEST FORCING
SHOULD REMAIN SOUTH OF FORECAST AREA.

AS UPPER LOW GETS CLOSER...BOUNDARY SHOULD BE ABLE TO PULL NORTHWARD
AND PRECIP WITH EACH SUCCESSIVE WAVE WILL LIKELY OCCUR A BIT FURTHER
NORTH. I AM NOT CONFIDENT THAT NORTHWARD MOVEMENT WILL BE AS QUICK
AS PROGGED GIVEN RAIN COOLED AIR ENTRENCHED OVER AIR FROM PREVIOUS
WAVE. GOING WITH A SLIGHTLY FARTHER SOUTH TRACK...MCS SHOULD
CONTINUE TO IMPACT VARIOUS PORTIONS OF THE AREA THURSDAY NIGHT AND
AGAIN ON FRIDAY NIGHT...WITH THE COLD FRONT ASSOCIATED WITH THE MAIN
SURFACE LOW MOVING THROUGH ON SATURDAY NIGHT.

12Z GFS APPEARS FASTER THAN 00Z RUN IN PULLING MAIN LOW OUT OF
AREA.  WILL SPEED CLEARING A BIT COMPARED TO PREVIOUS FORECAST AND
ONLY GO WITH SCT POPS FOR SUNDAY WITH DRY CONDITIONS SUNDAY NIGHT
THROUGH MONDAY NIGHT.  SOME RETURN MOISTURE APPEARS TO BE EVIDENT BY
DAY 7.

WENT SLIGHTLY BELOW GUIDANCE TEMPS THROUGH SATURDAY NIGHT GIVEN
PRECIP EXPECTED AND HIGH BOUNDARY LAYER MOISTURE.

.ILX...FLOOD WATCH FOR TONIGHT SOUTH OF A SCHUYLER COUNTY /
VERMILION COUNTY LINE (ILZ040..042>057...061>063...066>068...071>073)

BARKER
Hazardous weather outlook, May 6, 11:42 AM CDT, 10 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND
SOUTH OF A QUINCY TO TERRE HAUTE LINE.  A FRONTAL BOUNDARY EXTENDING
FROM SOUTHERN MISSOURI INTO SOUTHERN ILLINOIS IS EXPECTED TO LIFT
SLOWLY NORTHWARD...TRIGGERING SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST ILLINOIS THIS AFTERNOON.  MEANWHILE...LOW
PRESSURE IN THE SOUTHERN PLAINS WILL MOVE EASTWARD ALONG THE
FRONT...WITH THUNDERSTORMS DEVELOPING AND SPREADING EASTWARD INTO
THE MID MISSISSIPPI RIVER VALLEY BY MID-EVENING...CONTINUING
OVERNIGHT.  SOME OF THESE STORMS COULD BE SEVERE...WITH THE GREATEST
SEVERE WEATHER THREAT IN THE FORM OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCAL POINT OF
PERIODIC THUNDERSTORM DEVELOPMENT ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THURSDAY THROUGH THE WEEKEND...AS WAVES OF LOW PRESSURE
PROPOGATE ALONG IT.  HEAVY RAINFALL CAN BE EXPECTED DURING THIS
EXTENDED PATTERN OF UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT...ESPECIALLY IN
LOCATIONS ALONG AND SOUTH OF A QUINCY TO TERRE HAUTE LINE.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

In the hours before

Local storm report, May 6, 9:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
938 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    SHARPSBURG                IL   WIND DAMAGE
05/06/03   CHRISTIAN                      TREE DOWN ACROSS STATE
                                          ROUTE 29

0839 PM    MACON                     IL   .75 INCH HAIL
05/06/03   MACON

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:14 PM CDTSevere Thunderstorm WarningILXChristian, Macon46 min
May 6, 8:51 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan39 min
May 6, 9:10 PM CDTTornado WarningILXDeWitt35 min
May 6, 9:44 PM CDTSevere Thunderstorm WarningILXDouglas46 min
May 6, 10:19 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland41 min
May 6, 11:55 PM CDTFlash Flood WarningILXClay, Crawford, Lawrence, Richland4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.